Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Geometric realization of Whittaker functions and the Langlands conjecture


Authors: E. Frenkel, D. Gaitsgory, D. Kazhdan and K. Vilonen
Journal: J. Amer. Math. Soc. 11 (1998), 451-484
MSC (1991): Primary 11R39, 11F70; Secondary 14H60, 22E55
MathSciNet review: 1484882
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the equivalence of two conjectural constructions of unramified cuspidal automorphic functions on the adelic group $GL_n(\mathbb A)$ associated to an irreducible $\ell$-adic local system of rank $n$ on an algebraic curve $X$ over a finite field. The existence of such a function is predicted by the Langlands conjecture. The first construction, which was proposed by Shalika and Piatetski-Shapiro following Weil and Jacquet-Langlands ($n=2$), is based on considering the Whittaker function. The second construction, which was proposed recently by Laumon following Drinfeld ($n=2$) and Deligne ($n=1$), is geometric: the automorphic function is obtained via Grothendieck's ``faisceaux-fonctions'' correspondence from a complex of sheaves on an algebraic stack. Our proof of their equivalence is based on a local result about the spherical Hecke algebra, which we prove for an arbitrary reductive group. We also discuss a geometric interpretation of this result.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 11R39, 11F70, 14H60, 22E55

Retrieve articles in all journals with MSC (1991): 11R39, 11F70, 14H60, 22E55


Additional Information

E. Frenkel
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138

D. Gaitsgory
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540

D. Kazhdan
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138

K. Vilonen
Affiliation: Department of Mathematics, Brandeis University, Waltham, Massachusetts 02254

DOI: http://dx.doi.org/10.1090/S0894-0347-98-00260-4
PII: S 0894-0347(98)00260-4
Received by editor(s): March 31, 1997
Received by editor(s) in revised form: November 26, 1997
Article copyright: © Copyright 1998 American Mathematical Society